Does anyone take Amitriptyline during the day?

Hi, I am considering asking my doctor if I can increase my Amitriptyline by 10mg at 1pm. I currently take it in the evening - 35mg at the moment at 7pm with Lyrica and a couple of hours later, Tegretol - the combination makes me nice and dozy and my skin less sensitive. I want to ask for this because the burning, over sensitive skin areas are increasing down the outside of my left leg from under my bra to my knee. Its not nice, especially as there is a corresponding area high on my right thigh. However, I don't want to lose my concentration and become doped up! What do you think?

Soft hugs

17 Replies

  • Hi Sarah-Jane, I'm sorry you are having a tough time.

    I can't take amitriptylene so I can't help, but your gp or consultant will know.

    keep in touch and let us know how you get on.

  • Hi Sarah-Jane, the only thing is that Amitriptyline is known to be a sedative and taking it earlier might make you sleepy too early. The burning you described, is there anything visible on the skin there? is it itchy? that's one fibro symptom I thankfully don't get. maybe your doc can suggest something to sooth it. Take care


  • Hi Hun, I take Amitriptiline at night only 25mg, and that's enough to send me to sleep. I'm not sure but I don't think you can take it during the day for that reason. Do you take any pain killers like Codiene? I do that during the day I'm still sleepy but not as much and it does keep the sensations dulled a bit,

  • Amitriptyline is nowhere near as sedating as codeine. It's sedative effect is mostly a side effect of the first few weeks you take it. Thousands of patients taking it for its antidepressant properties take over 100mg during the day. There should be no reason you can't take 10mg during the day, particularly as 10mg is virtually a homeopathic dose.

  • Hi Sarah are you on any other medication? And do you really want to be dozy all day, maybe your doc could change the amytriptyline for another antidepressant as they are used for pain also...I take sertralin in the morning, only a low dose and with the other meds it can make me feel a little dozy, but I find a job to do for half hour, ( like write on here) then that sleepiness eases off but I still have what you call a nice cozy feeling, none of my meds completely take the pain away but the sertraline helps me cope..and that burning feeling is quite horrid, I wake up every morning with that feeling as well as all the pain.....hope this helps, and you have my sympathy...sending you gentle hugs ...Dee xx

  • Hi there. I don't take Amitriptyline due to a major reaction, but I do take its alternative, Nortriptyline, 40mg in the evening. At the moment it's working well for me, although it does run out during the course of the day.

    Both these medications help with sleep so taking it in the day isn't a good idea. If you can take other pain killers (paracetamol, codiene etc) then that is the way to go. If not, go back to your gp and explain what is going on and hopefully they will have an answer. In the meantime, maybe the freeze pads they sell in chemists (like the heat ones, but cold) would help. I used them on my hip loads last year after my fall, really helped alot.


  • I take Amitriptyline both at night and in the day (75mg at night 25g in the morning) and it doesn't make me sleepy at all. For a while I was also taking one mid-afternoon (because I thought you had to space them evenly through the day) and that didn't make me drowsy either. That said, I rarely take any other meds so a combination of meds may make you more susceptible to side effects? And, of course, we all react differently, but talk to your doctor first because it may be worth trying and see what happens.

  • Hello I take 50mg of Amitriptyline at niight sometimes I take it during the early evening but it does make me more sleepy so I would not take it during the day. My Gp gave me Versatis 5% Medicated Plaster which has Lidocaine in it which is good for different types of pains and hasa a cooling affect when is on your body! You could ask your Dr if you could try it! Good Luck, Love Aisha x

  • Thanks everyone, much appreciated. Such a relief to hear there are alternatives. I have a new doctor so am a bit unsure of him yet. I need to see him, but am reluctant to at the same time. If I can I will hang on until half term as I work in a school and cannot afford another day off - seriously - if I have one more day off it will be stage 4 meeting, Union Rep and maybe dismissal. I know of two people at least hanging on for that to happen. :o( Not nice but reality.

  • Hi , I work in a school and have a horrid boss too so know exactly how you feel. You have the backing of the disability act so they can't just dismiss you for being off sick.

  • I take 20mg in the morning and 30mg in the evening and i seem to be fine with this i did feel spaced out when i first started taking it but my body must be used to it now.

  • I'm allowed 50 mg amitriptyline but not taken that amount as yet ! I'd like too try 25 in morning & 25 at night co codamal makes me shaky so I keep. Away from them as much as I can .

  • I have been taking 35mg amitriptyline at night for about 4 months now and I have put on quite a bit of weight. I was also taking gabapentin but stopped it because of the weight but it is still going up. Has anyone else found this? I do get a good night sleep now though with the amitriptyline. I don't think I would be able to take it in the day though.

  • I take dosulepin which is similar and since I've been on it for about 7 years now I've put on weight.I find that when I take it in the evening I have sweet cravings,I don't really eat much in the day it's the evening I get it x

  • It's more County sticking their noses in. Went back too early. Body not ready. Had lots of time of but there has to be a limit. Sickness and FM judged seperately. :(

  • Acupuncture!! Eat 100% gluten-free and light yoga...! + See a Chiropractor that uses the "Activator Method" to make sure you don't have any compressed nerves. I've been able to reduce my Gabapentin (for Fibro) dramatically with doing all these things. I've been able to reduce every day dehabilitating Fibro, to bad flares, to manageable flares to rare flares!! Plus taking it easy, resting throughout the day.

  • Hello I am new here and you can tell by the time I cannot sleep a couple of hours and I am awake with the cramps in my legs its murder .I have been put on amitryplaline 20mg but I am also on a lot more meds.I have been told I have clinical depression due to the loss of my son and both parents, but now they have diagnosed an underactive thyroid and not ruling out fibr, the pain mostly in my legs arms shoulders and back to be honest all over is excruciating .any tips in dealin with this I an shattered

You may also like...